Get your full text copy in PDF
Mazin Alhamdani, Brande Brown, Pramod Narula
(Department of Pediatrics, New York Methodist Hospital, Brooklyn, NY, USA)
Am J Case Rep 2015; 16:146-148
When discussing known poisons and their clinical consequences, few physicians are aware of the deadly poison abrin. The common symptoms of abrin toxicity include nausea, vomiting, abdominal pain, and diarrhea with or without bloody stool. However, with an estimated fatal human dose of less than 1 microgram/kg, death due to complications such as liver failure, renal failure, and cerebral edema are possible.
Case Report: An 18-month-old male presented to the emergency department with an abrupt onset of fever, vomiting, diarrhea, and dehydration. The parents had assumed the child was suffering from a severe gastroenteritis until they noticed 3 consecutive diapers containing colorful seeds that were identified by poison control as belonging to the Abrus precatorius plant. The child’s gastrointestinal symptoms were consistent with reported cases of abrin poisoning, but the patient also had an isolated and significantly elevated alkaline phosphatase, with testing unable to reveal the responsible pathological process.
Conclusions: To reduce morbidity and possible mortality, parents and pediatricians alike should be conscious of the danger the Abrus precatorius seed poses to the pediatric population. Children are at a greater risk of ingesting these seeds due to their colorful appearance, and the consequences could be fatal. Through this case report we hope to raise public awareness regarding this toxin. This includes the management of known cases, as well as the possibility of encountering an isolated elevated alkaline phosphatase level as a laboratory finding if ingestion occurs.